New Member Whitetigerisme ? on Pred/Hairloss

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 4/4/2010 11:05 AM (GMT -6)   
I was recently diagnosed with Crohn's and was on prednasone for about three months during the process. My hair was falling out in clumps and I finally just shaved it off in January and have been wearing a wig since. I am not on the pred anymore and my hair is growing back SLOWLY. It is very thin and looks bad so I still wear the wig. I have started taking vitamins for hair growth. I really would like to not wear my wig for my college graduation in June. My mom also has an auto immune disorder and has been on pred for five years. Her hair is really thin.
I noticed some facial hair on my cheeks back in January but luckily it seems to have gone away now. My doctor said the hair loss is definitely from the pred and warned me that it may grow back in differently. I used to have light brown curly hair but it looks darker now, hard to tell. I just want it to be thick again! Does anyone know if it will not be curly or how long it will take to grow normal? I have been of the pred for almost four months now :P
*I started a new post for you since you posted to a really old post, and this way you will get more attention*

Veteran Member

Date Joined Aug 2007
Total Posts : 1202
   Posted 4/4/2010 1:13 PM (GMT -6)   
I had curly hair (that I straighten) pre-Crohn's hairloss. When it filled in the first time (after my first steroid use, before my second long-term use) it was still the same as it was before. I went back on steroids the second time, lost it again, and it seemed like it's never been quite a thick as it used to be. It's still wavy, I straighten it, so it's hard to know if it's just as curly. But, I am still on meds that can cause hairloss, so maybe if not it would be just as thick as before.

You were brave to shave and wear a wig. I never had the guts.

How much longer do you expect to be on the prednisone?
1 fistula, crohn's colitis, limited to large intestine
Compounded budesonide 3mg/daily, Cimzia, MTX . Dx Osteoporosis 10/08 started Forteo 1/27/09

New Member

Date Joined Apr 2010
Total Posts : 5
   Posted 4/5/2010 4:28 PM (GMT -6)   
thank you for starting this for me Nanners.
I am not on the Pred anymore, it's been almost four months since I have taken any and my hair is SLOWLY growing, but it's really thin. If it were normal thickness I would not wear the wig but it looks so weird being this thin, I might just shave it again.

It takes over two weeks for me to get moon face, but I think that is on a much higher does than you. It will go away though, that is the first thing to fade for me. My mom took pred for five years and I could see the difference in her face very quickly after she stopped. It is unpleasant though :( I hope one day they can make Pred does not have all these awful side effects.

I highly recommend a wig though. After a day or so I was really used to it and I get compliments on my 'hair' all the time. I wore a pink one for a month or so just to have fun. I cut it and brush it like normal hair and no one knows the difference, but I still feel sad when I take it off at night. Also can't swim with this one, although I got a prescription for a better one that I can swim in, don't know if my insurance will cover it though so have not gotten one yet. Just want my real hair back :(

Veteran Member

Date Joined Oct 2009
Total Posts : 1054
   Posted 4/5/2010 6:09 PM (GMT -6)   
I have been wearing a wig for a while now too. I'm on pred (almost done! I hope) and it's probably contributing to my hairloss, but I think it's also just a side effect of the Crohn's/ dermatologist seems to be able to help. It's so frustrating. I hope it will stop when I stop my pred, but who knows. Every person is different and it's impossible to tell when yours will start to grow back in. I would assume that if you're in remission it will be anytime patient...I KNOW that's not easy. I've heard that your hair and nails are 3 months behind your body in terms of growth, if that makes sense.

Again, each person reacts slightly differently to pred and it is hard to say how long it will be for your moonface to go away. Once you get down to about 15, it should start going down noticeably, but may take months after you are off the pred to completely disappear. The good news is, the shorter the time you are on the pred, the less your cheeks will swell probably. Try to cut down on the sodium that you're eating and that will probably help a little.

Pred sucks!!
Stephanie, 28 years old
Diagnosed with Crohn's Colitis March 2000
Possible diagnosis of IBS-D
Total Proctocolectomy and Permanent Ileostomy 3/18/10!
Tried: Asacol, Remicade, 6mp, Humira, Xifaxan, Apriso, Imuran, Rowasa Enemas, Colocort Enemas, Psyllium Seed Powder... Tried Probiotics: Align (with no change except bloating) and VSL #3 DS (AWFUL diarrhea).
Currently on: 20mg Prednisone, Prenatal Vitamin, Vitamin B 12 Complex, Vitamin D, Calcium, Vesicare (for urinary retention). 

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 4/5/2010 7:00 PM (GMT -6)   
I had extreme hair loss and moonface on pred as well as other issues like not sleeping rapid cycling i had to get off it
it does help i too wish not all these side effects came with it

..Co Moderator for Crohns...Anxiety/Panic......Alzheimers

DX..Crohns,,,A/P...Fibro...Seizures..Neuropathy...Pyoderma Gangrenosum..Deaf

I Refuse To Give Up....Others Are Worse Off Than I Am

Donate to
MEDS..Lyrica..Dilatin...Pentasa...Folic acid....Ativan..,Diazapam prn..Trazadone at HS..T 4s PRN


New Member

Date Joined Apr 2010
Total Posts : 5
   Posted 4/5/2010 11:49 PM (GMT -6)   
yeah my nails were awful for a while too so I finally started taking vitamins... I am taking ones specifically for hair and nails now. can't tell if they are working but nails do seem a lot better. I figured malnutrition is contributing too. thanks for all the support everyone- my mom really feels for me but I am up at school and I never get to see her. my boyfriend tries to be supportive too- he was the one that shaved my head for me, but it still not the same.
22 year old female.
Diagnosed with Crohn's in November 2009.

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 4/6/2010 8:44 AM (GMT -6)   
Biotin or Folic Acid are good at helping to stop the hair shedding that some of our meds cause. Good luck!
Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 2:46 PM (GMT -6)
There are a total of 2,710,201 posts in 298,870 threads.
View Active Threads

Who's Online
This forum has 153420 registered members. Please welcome our newest member, oldauntjeannie.
257 Guest(s), 8 Registered Member(s) are currently online.  Details
ewafromwarsaw, wanttobeme, VLou*, sunnyc, Old Mike, health2come, Labradorite, sharron19

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer